Hail, Oconto
- When
- September 11, 3:30 PM CST
- Where
- Oconto County, 5 mi NNE of Mountain
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.250, -88.450
Thunderstorms developed in unstable air ahead of an approaching cold front. These storms produced large hail as they moved across northeast Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in unstable air ahead of an approaching cold front. These storms produced large hail as they moved across northeast Wisconsin. One of the storms dropped 2 inch diameter hail as it passed through Beaver (Marinette co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 11, 2:45 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 PM CDT SAT SEP 11 2004 .SYNOPSIS...LARGE SCALE PATTERN WL BE SLOWLY PROGRESSIVE AND UNDERGO AMPLIFICATION EARLY IN THE FCST CYCLE...THEN DEAMPLIFY AS THE MEAN TROF POSN SETTLES OVER THE ROCKIES/PLAINS AND THE MEAN RIDGE HOLDS OVER THE WRN ATL. THE SWLY UPR FLOW RESULTING FM THE LARGE SCALE AMPLIFICATION WL LEAD TO A PERIOD OF SIG ABV NORMAL TEMPS EARLY IN THE UPCOMING WORK WK. THAT WL BE FOLLOWED BY A CHC OF PCPN AS THE WRN TROF EDGES CLOSER TO THE RGN AND DRIVES A FRONTAL SYSTEM ACROSS THE AREA. TEMPS SHOULD DROP BACK CLOSER TO...BUT PROBABLY STILL BE A BIT ABV...NORMAL FOR THE REST OF THE FCST CYCLE. .SHORT TERM...TONIGHT AND SUNDAY. POTENTIAL FOR PCPN EARLY IN THE PERIOD IS THE MAIN CONCERN. THEN THE FOCUS SHIFTS TO TEMPERATURES. SURFACE ANALYSIS INDICATED THAT A NE-SW ORIENTED COLD FRONT HAD MADE IT ABOUT HALF WAY THROUGH THE CWA. AN AREA OF SHOWERS WAS MOVING ACROSS THE STATE THIS MORNING...BUT THIS AREA DECREASED IN COVERAGE AND INTENSITY DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. NORTH-CENTRAL WI OBS SITES HAD NOT REPORTED RAIN WITH THIS AS OF 19Z. SPECIAL 18Z SOUNDING AT KGRB AND 12Z SOUNDINGS FROM KDVN AND KINL WERE MAINLY DRY BUT MID LEVEL LAPSE RATES WERE QUITE STEEP AHEAD OF THE FRONT. LAPS LI VALUES WERE BELOW ZERO SINCE THIS MORNING AND CAPE EXCEEDED 1000 J/KG FROM NE INTO CENTRAL WI DURING THE AFTERNOON...SO POTENTIAL REMAINS FOR THUNDERSTORMS. 12Z NGM AND GFS HOLD ONTO SOME QPF FOR 00Z-06Z TONIGHT BUT NO PCPN DEVELOPMENT WAS NOTED...UNTIL SHORTLY AFTER 1930Z WHEN A CELL DEVELOPED IN LANGLADE CO. WAS GOING DRY FOR THE ENTIRE NIGHT...BUT MAY HAVE TO ADD POPS TO THE EVENING BASED ON LATEST TRENDS. ADJUSTED TEMPERATURES TOWARD GUIDANCE TONIGHT WITH ETA/NGM/GFS ALL GIVING GRB THE SAME LOW TEMP. WENT A LITTLE WARMER FOR SUNDAY WITH WAA. .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. FAIRLY HIGH AMPLITUDE UPR FLOW WITH THE REMNANTS OF A MAJOR HURRICANE LIKELY OVER THE ERN U.S. MAKE ME VERY CAUTIONS ABOUT ACCEPTING THE MODEL TIMING OF THE FRONTAL SYSTEM EXPECTED TO CROSS THE AREA TUE. KEPT PCPN OUT OF THE FCST UNTIL TUE DESPITE MAV AND MET POPS STARTG TO INCR ALREADY MON NGT. TIMING OF PCPN BEYOND THAT ALSO IN DOUBT AS THE FLOW BECOMES MORE ZONAL. OPTED TO KEEP THE REST OF THE FCST DRY FOR NOW BUT MAY NEED TO ADD PCPN FOR ONE OR TWO OF THOSE FCST PERIODS ONCE IT/S POSSIBLE TO GET A BETTER HANDLE ON JUST WHEN PCPN WOULD BE MOST LIKELY TO OCCUR. .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MG/JS WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 445 AM CDT SAT SEP 11 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-120945- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 445 AM CDT SAT SEP 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS CHANCE OF THUNDERSTORMS TODAY OVER THE FORECAST AREA AS A COLD FRONT SLIDES OVER THE STATE. A FEW STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS...HOWEVER DUE TO MARGINAL INSTABILITY...SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROM TUESDAY THROUGH THURSDAY...A SERIES OF FRONTAL SYSTEMS PASSING OVER THE REGION WILL PROVIDE A CHANCE OF THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT. TDH/KURIMSKI WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 88 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423654, 5423655, 5423657, 5423656.